Q. Was the patient’s care within the scope of reasonable practice?
Outcome: The case proceeded to trial. In addition to the above arguments, the defense also argued that earlier treatment would have been unlikely to have made a difference in the patient’s outcome. However, the extent of the delay and the multiple alleged errors in care seemed to have inflamed the jury. The parties agreed to a confidential settlement prior to jury deliberations. See graph below for the EPM survey results.
Analysis: A Migraine With Big Red Flags
Although the most common cause of headache and vomiting in a patient with known migraines is yet another migraine, emergency physicians need to be vigilant for any atypical signs or symptoms suggesting an alternate diagnosis. This is especially true of migraine sufferers who do not usually come to the ED. A history of migraine headaches does not protect one from stroke, meningitis, subarachnoid hemorrhage or other intracranial catastrophes. In fact, migraine sufferers are at a 24% higher risk for ischemic stroke than the general population – especially in patients older than 45.1
The patient in this case complained of multiple symptom atypical of her migraines, including facial and extremity numbness and tingling, generalized weakness, fainting, slurred speech and decreased hearing. Although it is certainly true that numbness and tingling can be associated with hyperventilation or anxiety, decreased hearing, slurred speech and fainting are typically not. More importantly these same symptoms can also be consistent with a posterior circulation stroke. In addition, the fact that this patient was on birth control pills was another red flag that something more serious than a migraine could be at play.
Treating pain and vomiting in a patient with a headache is important. In general, when treating a presumed migraine, it is wiser to reserve opiates for patients who fail to respond to first line mediations such as metoclopramide (Reglan), triptans, magnesium, valproic acid, NSAIDs and/or steroids. Sedating medications may mask or mimic a worsening of a patient’s clinical condition, as they did in this case. In general, the use of Phenergan is best avoided because it can be highly sedating and, if given IV, can cause tissue damage if extravasation occurs.
Should emergency physicians be responsible for initial interpretation of a head CT when there is no night radiologist? Since residency I have never worked at a department where this was the case. With the availability of 24-hour teleradiology, it would seem that this practice should be abandoned. Whether or not emergency physician interpretation of CT scans represents reasonable practice may depend on practice patterns within a particular community or even a particular hospital.
My opinion in this case is that there was enough information during the initial patient evaluation to make posterior circulation stroke a reasonable concern that should have led to emergent brain imaging rather than just symptomatic treatment for a presumed migraine. I do not think this was reasonable practice given the information available to the physician. There are two important lessons to learn from this case. First, in a patient with a chronic or recurrent medical condition is it always important to specifically ask if any symptoms are new or unusual for the patient. This lesson applies to conditions other than migraine such as sickle cell disease, asthma and CHF. Second, posterior circulation strokes are more frequently missed than anterior circulation strokes because they are less common and symptoms often overlap with other less serious conditions such as migraine. Headache occurs in about 60% of posterior circulation strokes and vomiting is also common. However, posterior circulation strokes should also demonstrate additional neurologic signs and/or symptoms. When the brainstem is involved there are usually cranial nerve findings such as the changes in speech and hearing – similar to those that occurred in this patient. Drop attacks or involuntary movement may also occur, mimicking syncope or seizure.